Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 81, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Oct 4, 2017, 3:42 PM MST for Greenlee County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2017, 3:42 PM MST (22:42 UTC)
- Expired
- Oct 4, 2017, 4:15 PM MST
- In force
- 33 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greenlee County, AZ
The radar
The Tucson radar (KEMX), 174 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2476 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
888
WUUS55 KTWC 042242
SVRTWC
AZC011-042315-
/O.NEW.KTWC.SV.W.0081.171004T2242Z-171004T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
342 PM MST WED OCT 4 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southeastern Greenlee County in southeastern Arizona...
* Until 415 PM MST
* At 342 PM MST, a severe thunderstorm was located 10 miles northwest
of Virden, or 22 miles northwest of Redrock, moving north at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clifton, Duncan, Franklin and Guthrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3257 10905 3279 10926 3307 10932 3312 10905
TIME...MOT...LOC 2242Z 185DEG 40KT 3282 10910
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
610
WWUS55 KTWC 042246
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
346 PM MST WED OCT 4 2017
AZC011-042315-
/O.CON.KTWC.SV.W.0081.000000T0000Z-171004T2315Z/
Greenlee-
346 PM MST WED OCT 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR SOUTHEASTERN GREENLEE COUNTY...
At 344 PM MST, a severe thunderstorm moving through Duncan, Arizona.
Moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Duncan, Franklin and Guthrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3257 10905 3279 10926 3307 10932 3312 10905
TIME...MOT...LOC 2244Z 185DEG 40KT 3285 10910
HAIL...1.00IN
WIND...60MPH
$$068 WWUS55 KTWC 042304 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 404 PM MST WED OCT 4 2017 AZC011-042315- /O.CON.KTWC.SV.W.0081.000000T0000Z-171004T2315Z/ Greenlee- 404 PM MST WED OCT 4 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR SOUTHEASTERN GREENLEE COUNTY... Severe thunderstorm moved through Duncan, Arizona producing dime sized hail as reported by the Fire Department. At 4 pm mst, the storm had moved north Duncan and was now over open-country. Movement of the storm was north-northeast at 20 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3266 10905 3279 10926 3302 10921 3299 10905 TIME...MOT...LOC 2257Z 188DEG 29KT 3282 10909 HAIL...1.00IN WIND...60MPH $$
122
WWUS55 KTWC 042316
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
416 PM MST WED OCT 4 2017
AZC011-042325-
/O.EXP.KTWC.SV.W.0081.000000T0000Z-171004T2315Z/
Greenlee-
416 PM MST WED OCT 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENLEE COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
LAT...LON 3266 10905 3279 10926 3302 10921 3299 10905
TIME...MOT...LOC 2315Z 185DEG 40KT 3299 10907
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 9:50 AM MST, 5 hours 52 minutes earlier.
Area forecast discussion, Oct 4, 9:50 AM MST, 5 hours 52 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 950 AM MST Wed Oct 4 2017 .SYNOPSIS...Isolated to scattered showers and thunderstorms east of Tucson into Thursday evening. Dry conditions will then prevail Friday into next Tuesday. Unseasonably warm daytime temperatures will continue through the weekend, cooling closer to seasonal normals early next week. && .DISCUSSION...Clear skies prevail across much of southeast Arizona at this time. The exceptions were over the White Mountains and near the International border adjacent Cochise County where mostly clear skies to partly cloudy skies were noted. Dew points at lower elevations valid 9 am MST ranged from the upper 30s-40s, and lower 60s dew points were observed just east of this forecast area in southwest New Mexico. The 04/12Z Univ of AZ WRF-NAM is quite similar to the 04/06Z WRF-NAM and WRF-GFS as well as several HRRR solutions with the development of showers/tstms early this afternoon mainly near the New Mexico border. Appears that showers and thunderstorms, some of which may be strong, will generally remain east of a Safford to Douglas line into this evening. The bulk of showers/tstms should dissipate or move east of this forecast area later this evening, though some may continue especially from Safford northeastward overnight into early Thursday morning. Appears that showers/tstms will develop further westward Thursday, perhaps as far west as near the Rincon Mountains just east of Tucson. At any rate, based on these solutions as well as the 04/12Z NAM12/ GFS, will likely increase PoPs across far eastern areas this afternoon and evening. May also include the mention/depiction of large hail/gusty winds as well. Otherwise, high temperatures this afternoon will be a degree-or-two warmer versus Tuesday, and will average about 5-8 degrees above normal. Please refer to the additional sections in this product for further detail. && .AVIATION...Valid thru 05/18Z. Isolated to scattered -TSRA/-SHRA mainly east of a KSAD-KDUG line especially this afternoon and evening, and again late Thursday morning. Otherwise, VFR conditions into Thursday morning. Surface wind variable in direction less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered showers and thunderstorms east of Tucson through Thursday evening. A slight chance of showers and thunderstorms continues across the White Mountains late Thursday night, then dry conditions return area-wide Friday into next Tuesday. 20-foot winds will generally be terrain driven at less than 15 mph into early next week. However, occasional afternoon gusts to 25 mph are possible. && .PREV DISCUSSION /230 AM MST/...Mid/upper level flow regime features an upper low currently over northern Nevada resulting with a large scale ridge extending from Texas into the Mid-Atlantic. This puts southeast Arizona under southwesterly flow aloft between these features. Lower level easterly to southeasterly flow is currently pushing west across southern New Mexico towards the Arizona border. Latest surface observations depict dewpoints in the upper 50's to lower 60's just to our east with satellite derived PWAT values in excess of 1 inch. This moisture will continue to move westward into Graham, Greenlee and Cochise counties today. While there is no large scale synoptic feature that will help with convection, the deeper moisture in eastern areas with MLCAPE values in excess of 1000 j/kg combined with steep low to mid lapse rates and 0-6 km bulk shear of around 30 kts will aid in isolated to scattered thunderstorm development. A strong storm or two can't be ruled out this afternoon. The best chance for storms will be east of a Safford to Douglas line with isolated to scattered showers and thunderstorms persisting across eastern areas this evening and tonight. A fairly similar setup on Thursday continues with the chance of showers and thunderstorms once again for locales to the east of Tucson. Thereafter, as the aforementioned upper low shifts into Montana and eastward, the flow will become more westerly to northwesterly aloft shunting the deeper moisture to our east by Friday. This flow regime will continue through the weekend and into early next week. Some differences are seen as early as Monday with the 00Z ECMWF more robust with troughing to our north and east which would knock our temperatures lower a few more degrees compared to the 00Z GFS and GEFS ensembles. Thereafter, we'll have to watch tropics a bit closer but confidence remains very low on any development and subsequent moisture impacts to our area later next week. Daytime temperatures will remain well above normal into this weekend with gradual cooling to around seasonal normals by early next week. Low temperatures will remain well through Friday, then return to near normal starting this weekend as much drier air moves in. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Francis PREV DISCUSSION...GL Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 4:22 PM MST | Special Weather Statement | TWC | Greenlee | 23 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.